Alert archive / Wisconsin / Freezing Rain Advisories in 2016
Freezing Rain Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freezing rain advisory at Jan 7, 2016, 8:50 PM CST for Chippewa County, Eau Claire County, Wisconsin. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2016, 8:50 PM CST (02:50 UTC)
- Expired
- Jan 8, 2016, 12:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253 WWUS43 KMPX 080250 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 850 PM CST THU JAN 7 2016 ...ICY ROADS REPORTED SOUTH AND SOUTHEAST OF EAU CLAIRE... .FREEZING RAIN WAS BEGINNING TO GLAZE ROADS SOUTH AND SOUTHEAST OF EAU CLAIRE...WITH ACCIDENTS BEING REPORTED. LIGHT FREEZING RAIN WILL SPREAD NORTHWARD ACROSS EAU CLAIRE...CHIPPEWA FALLS AND SURROUNDING AREAS THE REST OF THIS EVENING. TRAVEL WILL BECOME HAZARDOUS. WIZ027-028-080600- /O.NEW.KMPX.ZR.Y.0001.160108T0250Z-160108T0600Z/ CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...CHIPPEWA FALLS...EAU CLAIRE 850 PM CST THU JAN 7 2016 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...LIGHT FREEZING RAIN WILL CREATE SLIPPERY TRAVEL CONDITIONS THE REST OF THE EVENING. * ICE ACCUMULATIONS...A GLAZE TO 1/10 INCH POSSIBLE. * IMPACTS...ROADS WILL BECOME ICY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$ TDK
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 7, 6:19 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jan 7, 6:19 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 619 PM CST THU JAN 7 2016 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 325 PM CST THU JAN 7 2016 TONIGHT-FRIDAY...SFC ANALYSIS INDICATES A WEAK SFC LOW OVER THE ND/SD/MN TRIPLE POINT WITH A WMFNT XTDNG NEARLY DUE E FROM IT WHILE A CDFNT BENDS SWD OVER FAR ERN SD INTO NE NEBRASKA THEN CURVING WWD THRU CENTRAL NEBRASKA TO THE FAR NE CORNER OF CO. ALOFT...A RIDGE REMAINS STOUT OVER THE ERN SEABOARD WHILE A RATHER UNDISTINGUISHED PATTERN...GENERALLY TAKING THE FORM OF A LARGE-SCALE TROUGH...SITS OVER THE ROCKIES WWD. THERE IS A DISTINCT COMPACT UPR LVL LOW OVER THE TX/OK PANHANDLE THAT HAS DRIFTED SLIGHTLY NE THRU THE FIRST HALF OF TDA. THIS UPR LVL FEATURE LOOKS TO TRACK ENE TWD KORD THRU LATE DAY TMRW...OPENING UP AND BECOMING WEAKER AS IT SHIFTS INTO THE MID- MISSISSIPPI RIVER VALLEY AND POINTS EWD. A FAIRLY BROAD SFC LOW WILL ACCOMPANY THE UPR LVL LOW AS IT MOVES TO THE ENE...ALLOWING FOR WARMER AND FAIRLY MOIST AIR TO BE SHUNTED INTO THE REGION FROM THE ESE. IN ADDITION...ISENTROPIC LIFT AT MULTIPLE LEVELS LOOKS TO BE HEIGHTENED ENOUGH AHEAD OF THE STACKED LOW PRES FEATURE SUCH THAT ENOUGH LIFT AHEAD OF AND DIRECTLY ASSOCIATED WITH THESE FEATURES WILL BE SUFFICIENT TO PROMOTE FAIRLY WIDESPREAD LIGHT PRECIPITATION ACRS THE ENTIRE WFO MPX CWFA LATE THIS EVENING THRU MUCH OF THE DAY TMRW. DUE TO AIR TEMPS WITHIN A COUPLE DEGREES OF FREEZING...AND NEEDING THE MIDLVLS TO SUFFICIENTLY SATURATE...PCPN AT THE OUTSET WILL BE LIGHT/WET/NON-FREEZING AND OF A MORE -DZ FASHION THAN OUTRIGHT -SN. ONCE THE MOISTURE COLUMN SATURATES MORE TNGT THRU TMRW...THE DOMINANT P-TYPE WILL THEN BE -SN AS MODEL SOUNDINGS INDICATE A FREEZING PROFILE DOWN TO THE GROUND. UNLESS RATES ARE QUITE STRONG...AM NOT LOOKING FOR MUCH IN THE WAY OF ACCUMULATION... PARTICULARLY WITH SNOW RATIOS AROUND 10:1. SO...WITH A FAIRLY LIGHT AMOUNT OF QPF AND A MIXTURE OF -DZ WITH THE -SN AT TIMES...GENERALLY 1-2 INCHES CWFA-WIDE CAN BE EXPECTED OVERNIGHT THRU TMRW...WITH POSSIBLY SOME 3-INCH REPORTS OVER FAR SRN AND ERN PORTIONS OF THE CWFA WHERE LIFT WILL BE MAXIMIZED. PRECIP WILL GRADUALLY DIMINISH LATE FRIDAY INTO FRIDAY EVE...SO NO SUNSHINE CAN BE EXPECTED THRU TMRW. AS MENTIONED ABOVE...TEMPS WILL HAVE VERY LITTLE DIFFERENCE OVER THE NEXT 24 HRS. IN FACT...TEMPS TMRW IN NWRN PORTIONS OF THE CWFA WILL BE COOLER DUE TO THE EARLY ONSET OF CAA BEHIND THIS DEPARTING SYSTEM. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 325 PM CST THU JAN 7 2016 MAIN FORECAST CONCERN IS THE DEPTH OF THE COLD AIR ARRIVING FRIDAY NIGHT...AND HOW DOES THIS PLAY OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THE MEAN UPPER FLOW WILL DRAMATICALLY CHANGE OVER THE NEXT 36 HRS AS THE CORE OF THE COLDEST AIR OF THE SEASON BEGINS TO MOVE SOUTHWARD ACROSS SOUTHERN CANADA...AND INTO THE NORTHERN CONUS. THE AFTERNOON WATER VAPOR IMAGERY IS SHOWING THE ADVANCEMENT OF THIS ARCTIC AIR MASS MOVING SOUTHWARD ACROSS CENTRAL ALBERTA AND SASKATCHEWAN. THERE HAVE BEEN SOME SUBTLE MODEL CHANGES IN THE COLDEST PART OF THIS AIR MASS A BIT FURTHER NORTH ACROSS NORTHERN MN VS. ACROSS SOUTHERN MN A FEW DAYS AGO. THIS BASICALLY MEANS THAT HIGH TEMPS SUNDAY MAY BE A FEW DEGREES WARMER THAN EXPECTED. IT WILL STILL BE COLD AND WITH WIND SPEEDS AROUND 10 MPH...WIND CHILL VALUES WILL AVERAGE BETWEEN -10F TO -15F AROUND THE TWIN CITIES...TO -15F TO -25F IN WESTERN AND FAR SOUTHERN MN WHERE WIND SPEEDS WILL AVERAGE HIGHER. SUB ZERO READINGS ARE ALMOST GUARANTEED BY SUNDAY MORNING...AND AGAIN MONDAY MORNING WHICH WILL BE THE FIRST SINCE LAST WINTER. A SECONDARY SURGE OF COLDER AIR WILL ARRIVE MONDAY NIGHT/TUESDAY WHICH MAY BE ACCOMPANIED BY A FEW INCHES OF SNOW DEPENDING UPON THE TRACK OF THE SHORT WAVE RIDING SE ALONG THE NW FLOW. THIS IS MORE OF A TYPICAL ALBERTA CLIPPER TYPE SYSTEM WHICH DOES PRODUCE AN AREA OF LIGHT SNOW ALONG AND NORTH OF THE SFC LOW INFLECTION. THE UPPER FLOW PATTERN DOES CHANGE TEMPORARILY LATE NEXT WEEK...BUT ONLY A DAY OR SO AS TEMPERATURES RISING BACK TO NEAR OR SLIGHTLY ABV NORMAL. I AM CONCERNED WITH A BLOCKING TYPE PATTERN DEVELOPING ACROSS GREENLAND AND FAR NORTHERN CANADA. THIS MAY CONTRIBUTE TO HOLDING ONTO THE COLDER PATTERN ACROSS THE NORTHERN CONUS THRU THE THIRD WEEK OF JANUARY. AS THE COLD /POLAR VORTEX/ BECOMES MORE ESTABLISHED NEAR HUDSON BAY...THIS WILL LEAD TO A LARGE BLOCKING PATTERN NORTH/NE OF IT LEADING TO A COLDER WX PATTERN FOR OUR REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 619 PM CST THU JAN 7 2016 WIDESPREAD IFR CONDITIONS WILL CONTINUE TONIGHT AND MOST OF FRIDAY... WITH LIGHT WINDS AND DEEP LOW LEVEL MOISTURE...NOT TO MENTION THE BROAD AREA OF PRECIP MOVING NORTHEAST OUT OF IOWA. VISIBILITIES MAY OCCASIONALLY RISE TO 3SM OR ABOVE BEFORE THE PRECIP ARRIVES. CEILINGS LOOK QUITE LIKELY TO REMAIN IFR THROUGH MUCH OF FRIDAY. SURFACE LOW IN OKLAHOMA HAS QUITE THE INVERTED TROUGH EXTENDING NORTHWARD INTO WESTERN MINNESOTA. TROUGH SHOULD REACH WESTERN WISC FRIDAY MORNING...WITH NNW WINDS GRADUALLY STRENGTHENING ON THE WESTERN SIDE OF THIS TROUGH. THIS MAY HELP CEILINGS LIFT SLIGHTLY ON FRIDAY...ALTHOUGH LOW LEVEL MOISTURE WILL STILL BE DEEP AND PLENTIFUL. KMSP...IFR CEILINGS WILL REMAIN THROUGHOUT TONIGHT AND MOST OF FRIDAY. INITIAL MVFR VISIBILITY THIS EVENING WILL LOWER TO IFR AND MAYBE LIFR AS SNOW MOVES NORTHEAST FROM IOWA. THINK THE PRECIP WILL ARRIVE AT KMSP AROUND 03Z...BUT THERE IS SOME CHANCE IT MIGHT BE EARLIER THAN THAT. INITIAL PRECIP MAY BE A MIX OF DRIZZLE AND SNOW LATER THIS EVENING...THEN ALL SNOW OVERNIGHT AND FRIDAY AS UPPER LOW APPROACHES. NOT EXPECTING ANY FREEZING DRIZZLE AT THIS POINT. /OUTLOOK FOR KMSP/ SAT...MVFR. WINDS NW AT 15-20 KTS. SUN...VFR. WINDS WNW AT 10-15 KTS. MON...VFR. WINDS S BCMG NW 10-15 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. && SHORT TERM...JPC LONG TERM...JLT AVIATION...TDK
Hazardous weather outlook, Jan 7, 2:30 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 230 PM CST THU JAN 7 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 230 PM CST THU JAN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF FREEZING DRIZZLE AND LIGHT SNOW WILL REDEVELOP TONIGHT ACROSS MUCH OF THE COVERAGE AREA TONIGHT WITH AN INCH OR TWO OF SNOW ACCUMULATION POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LIGHT SNOW WILL GRADUALLY DIMINISH ACROSS THE COVERAGE AREA FROM WEST TO EAST FRIDAY INTO FRIDAY NIGHT. AROUND AN INCH ADDITIONAL SNOW ACCUMULATION IS POSSIBLE. WIND CHILLS OF 20 TO 30 BELOW ZERO ARE POSSIBLE AT TIMES FROM LATE SATURDAY NIGHT THROUGH EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jan 7, 7:12 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 712 PM CST THU JAN 7 2016 MNZ041>043-047>050-054>058-080600- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE- SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE... LITTLE FALLS...MORRIS...GLENWOOD...ST. CLOUD...FOLEY...MADISON... BENSON...MONTEVIDEO...WILLMAR...LITCHFIELD 712 PM CST THU JAN 7 2016 ...FOG AND PATCHY FREEZING DRIZZLE THIS EVENING IN PARTS OF CENTRAL AND WEST CENTRAL MINNESOTA... AREAS OF DRIZZLE MAY BEGIN TO FREEZE ON SOME ROADS... SIDEWALKS AND OTHER SURFACES THIS EVENING IN CENTRAL AND WEST CENTRAL MINNESOTA. FOG WILL ALSO BE WIDESPREAD...RESULTING IN VISIBILITIES GENERALLY AROUND ONE MILE...BUT THERE MAY BE A FEW SPOTS THAT DROP BELOW 1/4 MILE AT TIMES. REPORTS AS OF 7 PM INDICATE THAT ROADS WERE MAINLY WET... BUT THIS MAY CHANGE LATER THIS EVENING. AS THE EVENING PROGRESSES... WINDS WILL SHIFT AROUND TO THE NORTH AND BRING IN SLIGHTLY COOLER TEMPERATURES. THEREFORE UNTREATED ROADWAYS MAY BECOME SLICK LATE TONIGHT. TDK
Nearby
Freezing Rain Advisories in Wisconsin, 2016Every freezing rain advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.